Alert archive / Maine / Small Craft Advisories in 2020
Small Craft Advisory 21, NWS Gray, ME
NWS Gray, ME issued this small craft advisory at Feb 15, 2020, 3:12 AM EST. It took effect at Feb 15, 2020, 7:00 PM EST. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Feb 15, 2020, 3:12 AM EST (08:12 UTC)
- In effect from
- Feb 15, 2020, 7:00 PM EST
- Expired
- Feb 16, 2020, 6:00 PM EST
- In force
- 23 hr
- Issued by
- NWS Gray, ME
The text
As transmitted.
124 WHUS71 KGYX 150812 MWWGYX URGENT - MARINE WEATHER MESSAGE National Weather Service Gray ME 312 AM EST Sat Feb 15 2020 ANZ151-153-152215- /O.CON.KGYX.UP.Y.0002.000000T0000Z-200215T1100Z/ /O.NEW.KGYX.SC.Y.0021.200216T0000Z-200216T1100Z/ Penobscot Bay-Casco Bay- 312 AM EST Sat Feb 15 2020 ...FREEZING SPRAY ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING... ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 6 AM EST SUNDAY... * WHAT...For the Small Craft Advisory and southwest winds 10 to 20 kt with gusts to 25 kt. Seas 2 to 4 feet. Also, for a Freezing Spray Advisory with light to moderate accumulation of freezing spray. * WHERE...Casco and Penobscot Bays. * WHEN...For the Small Craft Advisory, from 7 PM this evening to 6 AM EST Sunday. For the Freezing Spray Advisory, until 6 AM EST early this morning. * IMPACTS...Operating a vessel in freezing spray is hazardous. Freezing spray may render mechanical and electronic components inoperative. Ice accretion on decks and superstructures may result in some loss of stability. Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should prepare for accumulation of ice on their vessel and consider altering plans to avoid or mitigate these hazardous navigating conditions. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ150-152-154-152215- /O.CON.KGYX.UP.Y.0002.000000T0000Z-200215T1100Z/ /O.NEW.KGYX.SC.Y.0021.200216T0000Z-200216T2200Z/ Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 312 AM EST Sat Feb 15 2020 ...FREEZING SPRAY ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING... ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 5 PM EST SUNDAY... * WHAT...For the Small Craft Advisory, southwest winds 15 to 25 kt with gusts up to 30 kt and seas 4 to 8 feet, building to 6 to 9 feet expected. For the Freezing Spray Advisory, light accumulation of freezing spray. * WHERE...Coastal waters from Merrimack River, MA to Stonington, ME out to 25 NM. * WHEN...For the Small Craft Advisory, from 7 PM this evening to 5 PM EST Sunday. For the Freezing Spray Advisory, until 6 AM EST early this morning. * IMPACTS...Operating a vessel in freezing spray is hazardous. Freezing spray may render mechanical and electronic components inoperative. Ice accretion on decks and superstructures may result in some loss of stability. Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should prepare for accumulation of ice on their vessel and consider altering plans to avoid or mitigate these hazardous navigating conditions. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
4 follow-up statements
132 WHUS71 KGYX 151135 MWWGYX URGENT - MARINE WEATHER MESSAGE National Weather Service Gray ME 635 AM EST Sat Feb 15 2020 ANZ150-152-154-160145- /O.CON.KGYX.SC.Y.0021.200216T0000Z-200216T2200Z/ Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 635 AM EST Sat Feb 15 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 5 PM EST SUNDAY... * WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and seas 4 to 8 feet, building to 6 to 9 feet. * WHERE...Coastal waters from Merrimack River, MA to Stonington, ME out to 25 NM. * WHEN...From 7 PM this evening to 5 PM EST Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ151-153-160145- /O.CON.KGYX.SC.Y.0021.200216T0000Z-200216T1100Z/ Penobscot Bay-Casco Bay- 635 AM EST Sat Feb 15 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 6 AM EST SUNDAY... * WHAT...Southwest winds 10 to 20 kt with gusts to 25 kt. Seas 2 to 4 feet. * WHERE...Casco and Penobscot Bays. * WHEN...7 PM this evening to 6 AM EST Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
991 WHUS71 KGYX 152022 MWWGYX URGENT - MARINE WEATHER MESSAGE National Weather Service Gray ME 322 PM EST Sat Feb 15 2020 ANZ151-162200- /O.EXT.KGYX.SC.Y.0021.200216T0000Z-200216T2200Z/ Penobscot Bay- 322 PM EST Sat Feb 15 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 7 PM THIS EVENING TO 5 PM EST SUNDAY... * WHAT...Southwest winds 10 to 20 kt with gusts up to 30 kt and seas 3 to 6 feet expected. * WHERE...Penobscot Bay. * WHEN...From 7 PM this evening to 5 PM EST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ153-161500- /O.EXT.KGYX.SC.Y.0021.200216T0000Z-200216T1500Z/ Casco Bay- 322 PM EST Sat Feb 15 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST SUNDAY... * WHAT...Seas 4 to 7 feet expected. * WHERE...Casco Bay. * WHEN...From 7 PM this evening to 10 AM EST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ150-152-154-162200- /O.CON.KGYX.SC.Y.0021.200216T0000Z-200216T2200Z/ Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 322 PM EST Sat Feb 15 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 5 PM EST SUNDAY... * WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and seas 7 to 10 feet expected. * WHERE...Coastal waters from Merrimack River, MA to Stonington, ME out to 25 NM. * WHEN...From 7 PM this evening to 5 PM EST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
736 WHUS71 KGYX 160746 MWWGYX URGENT - MARINE WEATHER MESSAGE National Weather Service Gray ME 246 AM EST Sun Feb 16 2020 ANZ150>152-154-162200- /O.CON.KGYX.SC.Y.0021.000000T0000Z-200216T2200Z/ Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 246 AM EST Sun Feb 16 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... * WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and seas 6 to 9 feet expected. * WHERE...Coastal waters from Merrimack River, MA to Stonington, ME out to 25 NM. * WHEN...From 7 PM this evening to 5 PM EST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ153-161500- /O.CON.KGYX.SC.Y.0021.000000T0000Z-200216T1500Z/ Casco Bay- 246 AM EST Sun Feb 16 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...Seas 3 to 5 feet expected. * WHERE...Casco Bay. * WHEN...From 7 PM this evening to 10 AM EST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
322 WHUS71 KGYX 161956 MWWGYX URGENT - MARINE WEATHER MESSAGE National Weather Service Gray ME 256 PM EST Sun Feb 16 2020 ANZ151-154-162100- /O.CAN.KGYX.SC.Y.0021.000000T0000Z-200216T2200Z/ Penobscot Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 256 PM EST Sun Feb 16 2020 ...SMALL CRAFT ADVISORY IS CANCELLED... Conditions have dropped below Small Craft conditions, thus the advisory has been cancelled. $$ ANZ150-152-162300- /O.EXT.KGYX.SC.Y.0021.000000T0000Z-200216T2300Z/ Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- 256 PM EST Sun Feb 16 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM EST THIS EVENING... * WHAT...Seas 3 to 6 feet. * WHERE...Coastal waters from Port Clyde, ME to Stonington, ME out to 25 NM. * WHEN...Until 6 PM EST this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this small craft advisory went out at Feb 15, 12:31 AM EST, 2 hours 41 minutes earlier.
Area forecast discussion, Feb 15, 12:31 AM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1231 AM EST Sat Feb 15 2020
.SYNOPSIS...
An Arctic air mass settles overhead tonight with clear skies and
diminishing winds. It will get very cold, perhaps the coldest
night of the season so far. Temperatures are expected to fall
below zero for just about all areas, even down the coast. North
of the mountains widespread 20s below zero are expected. High
pressure more or less remains in control through Monday with
temperatures gradually moderating. The next storm system moves
in Tuesday. Much like the rest of the cold season so far this
storm looks like it will be another snow to mix or rain
scenario.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
1230 AM Update...
Minor adjustments to temperatures and winds for the near term.
Several sits aleardy in the -15 to -22F range as of midnight and
falling.
930 PM Update...
Minor changes to the forecast to ingest current obs and trends.
Forecast is on track for a very chilly night.
630 PM Update...
Very clear and cold night in progress at this time. Some of the
coldest temperatures of the season are expected tonight. Winds
should continue to decrease this evening, allowing for ideal
radiational cooling conditions. Overnight lows will drop to near
-20 degrees F in the north to a few degrees below zero along the
coast. A wind chill warning will not be needed due to null wind
speeds; however it will still be as cold or colder than last
night, so bring your pets in and take caution when venturing
out.
Previous discussion...
Clear, cold, and calm will be the conditions through the next
36 hours. A large area of high pressure was centered over the
Ohio river valley this afternoon and will move slowly northeast
over the next day. With clear skies, and calming winds expect
exceptional radiational cooling overnight. A very dry air mass
is in place. KGYX as well as soundings to our west indicate dry
air with dewpoints well below
-30C through much of the column. As this is a classic scenario
where the models are too warm I've kept the temperatures below
most guidance, and just a degree or two below the prior
forecast.
Overnight expect it to be one of the coldest nights of the winter
with most of the mountains below 20 below and some of the coldest
valleys reaching 30 below. The below zero temps will extend all the
way down to the coast. While the temps will be cold, the wind will
be near calm so will not issue any Wind Chill Headlines.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
Saturday the high will crest overhead. With such a cold start
the day will be slow to warm up, but as the high shifts east do
eventually expect an overall slightly warmer airmass which will
push high temps into the 20 in most locations. The southerly
flow and slight warming trend will continue tomorrow night. With
the result being overnight lows above zero in the single
digits.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
High pressure slides Ewd starting Sun...allowing return flow to
set up and temps to begin to moderate. Sun and Mon will see
temps above freezing to as warm as the 40s near the coast. A
cold front will brush the area late Sun...but not much in the
way of sensible wx is expected. A few upslope snow showers are
possible in the mtns...but overall just slightly cooler temps
into Mon.
The window to watch for this forecast period will be Tue into
Tue night. High pressure retreats into the Canadian Maritimes as
a S/WV and attendant low pressure move thru the Great Lakes.
Current model guidance hints at weak secondary development near
the Wrn ME coast...but the mean solution is a relatively
stronger primary low. As the warm front/occlusion lifts into the
area Tue precip will break out quickly. The antecedent
conditions look cold enough for some accumulating snowfall
early in the event. Gradually mid level temps will warm and
precip should begin to mix with sleet/freezing rain or rain
depending on surface temps. The question will be how close to
the end of the event this occurs. Dry slotting looks like it
will be an issue...so the precip window is limited. Ensemble
guidance has a few members with no snow and a few over warning
criteria...but generally an advisory event for much of the area.
Behind this system high pressure returns with more quiet wx.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Short Term...Completely clear skies have yielded VFR conditions
across the region. That will continue through the weekend as
high pressure builds in. Currently north to northwesterly winds
of 10-15kts will decrease after sunset becoming calm overnight.
This will allow for very cold temperatures to take hold through
morning.
Long Term...VFR conditions expected to prevail into Tue morning
with high pressure generally in control. Next storm system lifts
into the area during the day Tue with temps cold enough for SN
at onset. Widespread IFR conditions are most likely into the
overnight. Even if ptype mixed with RA or PL/FZRA low CIGs
should linger until cold front crosses the region. VFR
conditions return Wed...except for maybe N of the mtns where
upslope MVFR CIGs linger.
&&
.MARINE...
Short Term...Cold northwesterly flow will slowly calm this
evening. Will keep the SCA in effect over the easternmost waters
through evening but drop the western zones. As a frigid arctic
air mass moves into the region light to moderate freezing spray
is expected and the freezing spray advisory will hold until
tomorrow. High pressure will build over the weekend. With calm
winds and seas. As temperatures warm beyond tonight freezing
spray will decrease and no additional product is expected.
Long Term...An approaching cold front Sun night will allow
pressure gradient to tighten over the waters. Marginal SCA
conditions are possible on the waters outside of the bays. High
settles overhead Mon allowing winds and seas to diminish. Next
storm system moves thru on Tue. Cold front crosses the waters
early Wed and another round of SCA conditions is likely into
Thu.
&&
.HYDROLOGY...
The arctic air mass may help to increase frazzle ice
production on any rivers which still contain open water. This will
result in a slight increase in the risk for ice jams through the
next 24 hours.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Freezing Spray Advisory until 6 AM EST early this morning for
ANZ150>154.
&&
JCHazardous weather outlook, Feb 14, 3:05 PM EST, 12 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 305 PM EST Fri Feb 14 2020 MEZ007>009-NHZ001-002-152015- Northern Oxford-Northern Franklin-Central Somerset-Northern Coos- Southern Coos- 305 PM EST Fri Feb 14 2020 This Hazardous Weather Outlook is for west central Maine, western Maine and northern New Hampshire. .DAY ONE...This Afternoon and Tonight. Clear skies and light winds will allow temperatures to fall into the 20s below zero tonight. While winds are expected to remain near calm, any brief periods of wind could lead to wind chills near 30 below. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A storm system will lift through the Northeast Tuesday and Tuesday night. Initially the region will be cold enough for some snow on the leading edge of precipitation. Several inches accumulation are possible before any mixing occurs. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ012>014-018>028-NHZ003>015-152015- Southern Oxford-Southern Franklin-Southern Somerset-Interior York- Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Coastal Rockingham- Western And Central Hillsborough- 305 PM EST Fri Feb 14 2020 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A storm system will lift through the Northeast Tuesday and Tuesday night. Initially the region will be cold enough for some snow on the leading edge of precipitation. Some accumulation is possible before any mixing occurs. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-152015- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 305 PM EST Fri Feb 14 2020 ...FREEZING SPRAY ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 6 AM EST SATURDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freezing Spray Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Light to moderate freezing spray is expected Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Small Craft Advisories in Maine, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.